Hail, Lee
- When
- August 6, 3:10 PM EST to 3:15 PM EST
- Where
- Lee County, 3.13 mi SSE of Bonita Spgs
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 26.292, -81.743
Sheriff's department reported quarter sized hail along Interstate 75.
Deep layer moisture allowed seabreeze thunderstorms to develop over west central and southwest Florida, dumping heavy rain with minor flooding. One of these storms produced severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TBW wrote it up.
Deep layer moisture allowed seabreeze thunderstorms to develop over west central and southwest Florida, dumping heavy rain with minor flooding. One of these storms produced severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 6, 12:52 PM EST, 2 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 152 PM EDT MON AUG 6 2012 .SHORT TERM (TONIGHT - WEDNESDAY)...FOR THE REST OF TODAY...AXIS OF VERY DEEP MOISTURE ASSOCIATED WITH A TROUGH OF LOW PRESSURE WILL CONTINUE LIFTING NORTHWESTWARD ACROSS THE REGION. SHOWERS ARE BEGINNING TO DEVELOP FROM MANATEE COUNTY NORTHEAST ACROSS POLK COUNTY ALONG AN OLD OUTFLOW BOUNDARY FROM EARLIER ACTIVITY TO THE SOUTHEAST. ADDITIONAL SHOWERS AND STORMS ARE DEVELOPING OVER LEVY COUNTY. EXPECT THESE SHOWERS AND STORMS TO REALLY BLOSSOM AS THEY APPROACH AFTERNOON SEA BREEZE BOUNDARIES NEAR THE COAST...THEN PUSH OFFSHORE LATER IN THE AFTERNOON OR EVENING. GFS NOW SHOWING RIDGE AXIS SHIFTING TO CENTRAL FLORIDA AROUND MID-DAY TUESDAY WITH GOOD INLAND PENETRATION OF THE SEA BREEZE NORTH OF TAMPA BAY IN THE AFTERNOON. MOISTURE REMAINS HIGH ACROSS THE REGION WITH PRECIPITABLE WATERS AT OR ABOVE 2 INCHES...BUT DRIER AIR WILL BE APPROACHING FROM THE SOUTHEAST. MEANWHILE THE NAM KEEPS THE RIDGE TO THE NORTH WHICH WOULD HOLD SEA BREEZES CLOSER TO THE COAST. PLAN TO STICK TO NAM SOLUTION SINCE IT IS SIMILAR TO PREVIOUS GFS RUNS. RAIN CHANCES WILL BE HIGHEST ALONG THE COAST TO THE NORTH OF TAMPA BAY THEN DECREASE AS YOU HEAD SOUTH AND EAST. DRY AIR PUSHES TOWARD THE TAMPA BAY AREA BY WEDNESDAY MORNING WITH THE DRIEST AIR OVER THE FORT MYERS AREA WHERE PRECIPITABLE WATERS DROP TO LESS THAN AN INCH AND A HALF. LARGE DIFFERENCES BETWEEN THE GFS AND NAM MAKE THIS A LOW CONFIDENCE FORECAST...BUT WILL BLEND 2/3RDS NAM/MET TO 1/3RD GFS/MAV TO AT LEAST DEPICT SCATTERED STORMS DURING THE AFTERNOON. .LONG TERM (PREVIOUS DISCUSSION WEDNESDAY NIGHT-TUESDAY)... GLOBAL GUIDANCE IN AGREEMENT SHOWING A RENEWED AMPLIFICATION TO THE UPPER LEVEL PATTERN INTO THE EASTERN CONUS TOWARD THE END OF THE WORK WEEK. HOWEVER...THERE IS ALSO GOOD AGREEMENT THAT THESE HEIGHT FALLS WILL HAVE A DIFFICULT TIME EXPANDING SOUTHWARD ENOUGH TO SIGNIFICANTLY IMPACT OUR LOCAL WEATHER. THE UPPER RIDGE EXTENDING FROM THE WESTERN ATLANTIC TO THE FL PENINSULA LOOKS TO BE STRONG ENOUGH TO REMAIN THE DOMINANT PLAYER IN OUR WEATHER. THE OVERALL FORECAST FOR THE EXTENDED WILL NOT DEVIATE MUCH FROM CLIMATOLOGY IN TERMS OF TEMPERATURES...WITH NORMAL DISTRIBUTIONS OF MAINLY AFTERNOON/EVENING SHOWERS AND STORMS. RAINFALL CHANCES COULD BE ENHANCED ON ANY GIVEN DAY IN ASSOCIATION WITH SUBTLE TROPICAL WAVES ROTATING AROUND THE SOUTHERN PERIPHERY OF THE SUBTROPICAL RIDGE AXIS...HOWEVER AT THIS TIME...NO CLEAR SIGNAL IS EVIDENT IN THE PRESSURE PATTERNS FROM THE GLOBAL GUIDANCE SUITE. && .AVIATION... TEMPO MVFR/LOCAL IFR CONDITIONS WILL BE POSSIBLE THROUGH ABOUT 07/00Z IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. THEN THERE MAY BE SOME AREAS OF MVFR CEILINGS TUESDAY MORNING AS DAYTIME HEATING GETS UNDERWAY. OTHERWISE...VFR CONDITIONS ARE EXPECTED. && .MARINE...ONE OR TWO MORE DAYS OF ENHANCED MOISTURE WITH SCATTERED TO PERHAPS NUMEROUS SHOWERS AND STORMS AT TIMES...THEN DRIER AIR WILL BRING A RETURN TO MORE TYPICAL WEATHER. RIDGE AXIS NORTH OF THE REGION TODAY THROUGH TUESDAY WILL RETREAT SOUTHWARD BRINGING LIGHT WINDS AND SLIGHT SEAS THROUGH THE REST OF THE WEEK. && .FIRE WEATHER...SOME DRIER AIR WILL FINALLY MAKE ITS WAY INTO THE REGION BY WEDNESDAY BUT HUMIDITIES WILL REMAIN HIGH WITH CONTINUED AT LEAST SCATTERED AFTERNOON STORMS EACH DAY. && .PRELIMINARY POINT TEMPS/POPS... TPA 77 92 79 93 / 20 50 20 30 FMY 76 93 76 94 / 20 40 20 30 GIF 75 93 77 94 / 20 50 20 40 SRQ 77 92 78 92 / 20 40 20 20 BKV 74 93 73 94 / 20 60 20 40 SPG 80 90 81 92 / 20 50 20 30 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && SHORT TERM/MARINE/FIRE WEATHER...JILLSON PREVIOUS LONG TERM...MROCZKA AVIATION...CLOSE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 421 AM EDT MON AUG 6 2012 FLZ039-042-043-048>052-055>057-060>062-065-070000- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE- 421 AM EDT MON AUG 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. A FEW OF THE STORMS WILL LIKELY BE STRONG WITH FREQUENT LIGHTNING...GUSTY WINDS...AND LOCALIZED VERY HEAVY RAINFALL. ALTHOUGH A FEW STRONGER STORMS ARE IN THE FORECAST... WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ...THUNDERSTORM IMPACT... SCATTERED TO NUMEROUS THUNDERSTORMS WILL IMPACT THE REGION TUESDAY AFTERNOON. THE MAIN THREATS WILL BE FROM LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING. A NORMAL DISTRIBUTION OF MAINLY AFTERNOON AND EVENING STORMS IS THEN ANTICIPATED FOR THE REMAINDER OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. MROCZKA
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
304 PM EDT MON AUG 6 2012
FLZ051-055-060-061945-
HILLSBOROUGH-MANATEE-SARASOTA-
304 PM EDT MON AUG 6 2012
...TORRENTIAL RAINS WILL AFFECT NORTHWESTERN MANATEE...SOUTHWESTERN
HILLSBOROUGH AND WESTERN SARASOTA COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF PARRISH TO
NOKOMIS...OR ALONG A LINE EXTENDING FROM 12 MILES SOUTHEAST OF
DOWNTOWN SAINT PETERSBURG TO VENICE...MOVING NORTHWEST AT 5 MPH...
WILL AFFECT PARRISH...LAKEWOOD RANCH...MYAKKA RIVER STATE PARK AND
NOKOMIS...UNTIL 345 PM EDT.
THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 191 AND 229.
FREQUENT LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF
CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.
TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE
PONDING OF WATER ON ROADWAYS. MOTORISTS SHOULD EXERCISE EXTREME
CAUTION.
&&
LAT...LON 2759 8261 2760 8259 2763 8258 2769 8245
2735 8228 2699 8236 2723 8250 2756 8263
2757 8262 2759 8263 2760 8263
TIME...MOT...LOC 1903Z 152DEG 5KT 2768 8249 2716 8242SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
316 PM EDT MON AUG 6 2012
FLZ062-065-062000-
CHARLOTTE-LEE-
316 PM EDT MON AUG 6 2012
...STRONG THUNDERSTORMS WILL AFFECT CENTRAL LEE AND SOUTH CENTRAL
CHARLOTTE COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR CAPE CORAL...MOVING NORTHWEST AT 10 MPH...WILL AFFECT
FORT MYERS...PAGE FIELD AIRPORT...CAPE CORAL AND PAGE PARK...UNTIL
400 PM EDT.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2671 8214 2673 8214 2677 8218 2678 8217
2668 8210 2674 8207 2678 8207 2679 8214
2678 8208 2682 8207 2688 8194 2660 8182
2652 8200
TIME...MOT...LOC 1916Z 153DEG 7KT 2664 8195SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
339 PM EDT MON AUG 6 2012
FLZ051-055-060-062030-
HILLSBOROUGH-MANATEE-SARASOTA-
339 PM EDT MON AUG 6 2012
...TORRENTIAL RAINS CONTINUE TO AFFECT CENTRAL MANATEE...SARASOTA
AND SOUTH CENTRAL HILLSBOROUGH COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF
THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM PARRISH TO
NOKOMIS...OR ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST OF
PALMETTO TO VENICE...NEARLY STATIONARY...WILL AFFECT
RUSKIN...PARRISH...LAKEWOOD RANCH AND DESOTO LAKES...UNTIL 430 PM
EDT.
THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 179 AND 240.
FREQUENT LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF
CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.
TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE
PONDING OF WATER ON ROADWAYS. MOTORISTS SHOULD EXERCISE CAUTION.
&&
LAT...LON 2772 8251 2772 8213 2704 8212 2704 8244
2712 8248 2715 8249 2716 8251
TIME...MOT...LOC 1939Z 270DEG 7KT 2763 8241 2713 8240The Miami radar (KAMX), 153 km away, was scanning. The volume nearest the first event began at 20:11 UTC.
1 hail, 1 flood, 1 thunderstorm wind. Local standard time, as filed.
Sheriff's department reported quarter sized hail along Interstate 75.
Broadcast media reported roads closed due to flooding near Linebaugh Avenue and Nebraska Avenue. Additionally, one or two inches of water flooded some ground floor units at the Richmond Hill Apartment Complex at the same intersection.
Road closures also occurred at 113th Avenue and 15th Street intersection due to a foot of standing water.
Near Florida Avenue and Busch Boulevard at the Floriland Business Center, around 30 cars were stuck in standing water from the heavy rain.
A couple of carports and fences were damaged in Wesley Chapel. In addition, small hail and minor flooding were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409192, 409195, 409196.